Ask a doctor

Will a Kenalog Injection Help Reduce 'Bulky' Radiesse Results?

It's been 7 days since I had Radiesse injected on my nasolabial area, and I don't like the way it looks on me. It makes my mouth and surrounding area appear bulky and unnatural. The doctor injected only 1 syringe, but it seems to me that I needed a lot less than that. I read somewhere a steroid (Kenalog) injection may help reduce down the volume. Do you agree?

Doctor Answers (12)

Steroid risks

+5

Kenalog is a particulate steroid which alters your body's natural immune response. It is effective at reducing inflammation by reducing your body's to produce certain proteins that are part of your immune response.

Kenalog has the following risks that your physician should discuss clearly with you.
1. tissue atrophy (a permanent problem)
2. in reducing your immune response can make you more prone to infection temporarily in the injected area.
3. can cause hypopigmentation of the skin (making your skin appear lighter - again a permanent problem).
4. systemically it can also temporarily increase blood sugar (usually not an issue in individuals who are not diabetic or in small doses of the medication).

It may also not correct the problem you're dealing with - especially if the residual swelling is secondary to a fluid collection.

You should discuss this issue in detail with your treating physician. He will likely tell you to wait and monitor your progress carefully with you for the next few weeks.

I hope this helps.

Steven Williams, MD


San Francisco Plastic Surgeon
4.5 out of 5 stars 28 reviews

See your doctor. Kenalog injections or Antibiotics may be necessary.

+3

Kenalog injections work great for inflamed skin, rashes and acne cysts. The swelling after Radiesse injections can be either 1. normal inflamation and will go down over the next few days with ice 2. infection and will need oral antibiotics 3. excessive inflamation due to the fanning technique of all the needle passes in which case kenalog injections would bring down the swelling or 4. seroma or hematomas which are fluid collections under the skin which need drainage with a needle and syringe. Either way you should see your physician for his recommendations and treatment so you can eventually get to enjoy the results once it settles down. Just as a side note: Most people need 1-2 syringes of Radiesse to fill in nasolabial creases.

Good Luck,

David Hansen, MD

David Hansen, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

Seven days is too early to do something.

+2

Seven days is too early to make a decision about steroids or other intervention. You should wait at least 2 weeks to a month before considering some type of treatment for the radiesse. During the first 2 weeks to a month, you are going to have a considerable amount of swelling from the inflammation that is undergoing around the radiesse. Your body is fighting and adjusting to the new tissue that has been injected. Doing something this early would be a mistake.

There are several risks with steroids that should be considered before using them. You have the risks of high blood pressure, high blood sugars, muscle and bone loss, poor wound healing, immunosuppression (you could be more susceptible to infections), hip damage, adrenal suppression, hormonal changes, acne, weight gain, mood changes, psychosis, changes in your appearance and more.

These are systemic effects that can happen if you are on a lot of injections over a long period of time, which is unlikely to happen with 1 or 2 injections but these risks need to be considered by anyone getting steroids. Locally at the site of injection, the effects could be thinning of the skin, you can develop vessels and increase vascularity that can change the appearance at the area, fat can be metabolized and cause depressions, your chances of infection and rejection of your radiesse could also be increased.

Consulting a Board Certified Facial Plastic Surgeon would be something that I recommend. We specialize in the face and are highly qualified to help you with this.

Philip Young, MD
Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 38 reviews

You might also like...

I wouldn't use steroids to correct Radiesse results

+2

I wouldn't use steroids here because of the risks of permanent visible deformities resulting from the steroids. These could include:

  • Loss of pigmentation
  • Increased vascularity
  • Thinning of the skin
  • Atrophy of the fat with a sunken in appearance.

On the other hand, Radiesse is not permanent, but it is long lasting. A second "booster" set of injections is usually given 5 weeks after the first set.

I would just ride it out. Go back for your five week check up and see how things look. You should see decreasing swelling and improvement in appearance. Talk to the plastic surgeon and tell him how you feel.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 51 reviews

Swelling and Edema after Radiesse: Early Results post Radiesse

+2

Facial fillers correct areas of facial atrophy, loss of volume, and deep wrinkles. The various forms of facial filers have high or low complication profiles depending on their method of injection and inherent chemical stability.

In the early postprocedural period, a patient may experience bruising, swelling, hematoma, and accelerated swelling due to the absorptive effects of facial fillers.

Many of these effects will subside.

It is important that the patient avoid corrective procedures in the first month of treatment in order to avoid secondary deformities. If a physician deems that early intervention is indicated, it should be due to a high suspicion of early and intense granuloma formation. There are several other indications for early treatment but these require early assessment by a trained physician.

I believe that kenalog will actually help minimize the proliferative effects of Radiesse injection and thus will use it judiciously in my armamentarium.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 53 reviews

Radiesse and Kenalog

+2

Hi JC,

One of the down sides to Radiesse is that it is not reversible. You and your physician should be very careful. Kenalog is a steroid that can cause atrophy of the skin and soft tissue. I would advise against using it to decrease the effects of excess Radiesse. The Radiesse will eventually go away, if you get atrophy from the Kenalog injections, you will have a life long problem.

Massage to move the product around and possible additional filler (hyaluronic acids) to blend the bulkiness may be helpful.

Avoid the Kenalog injections; don't make a bad situation worse. I hope that everything turns out well for you.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Will a Kenalog Injection Help Reduce 'Bulky' Radiesse Result

+1

Kenalog is a steroid used for its anti-inflammatory properties. It may help with some surrounding swelling initially but the side effects including thinning of the skin, fat atrophy, and hypopigmentation are not worth the risk. There is no good antidote for Radiesse.

Paul Vitenas, Jr., MD
Houston Plastic Surgeon
5.0 out of 5 stars 40 reviews

Will kenalog dissolve unwanted Radiesse?

+1

 Sadly, no.  Radiesse will not be dissolved with kenalog injections whcih may have the undesired result of dissolving fat in the nasolabial folds unevenly.  IMHO, it's best to let the Radiesse dissolve on it's own.  I use a lot of Radiesse, in my practice, but prefer the thinner Perlane for the nasolabial folds.  You might try Perlane next time.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Radiesse with Early Swelling

+1

Early swelling with Radiesse can occur in some patients and is not unusual.  It is  important to determine if the swelling is from the Radiesse or from a collection of blood (termed a hematoma).  Wait for three months and if swelling is still present, consult with your physician.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 76 reviews

I would not use Kenalog at this time. See your treating physician!

+1

I would advise that you make a follow up appointment with your treating physician in the near future to discuss the various options with you. Being only a week out, some of the volume effect could be related to swelling. I would massage the areas treated with Radiesse several times per day. I would not consider a steroid injection at this time. Be patient and see your physician…more than likely, this will improve with time.

Thanks for your question.

Stephen A. Goldstein, MD

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.